Get access

Recall injection-site reactions associated with etanercept therapy: report of two new cases with immunohistochemical analysis

Authors


  • Conflict of interest: none declared.

Dr J. Fernando Val-Bernal, Professor and Chairman of Pathology, Departamento de Anatomía Patológica, Hospital Universitario Marqués de Valdecilla, Avda. Valdecilla s/n E-39008 Santander, Spain.
E-mail: address: apavbj@humv.es

Summary

Injection site reactions (ISRs) are the most common adverse effect reported with etanercept therapy. It has been observed that some patients treated with etanercept develop ‘‘recall ISRs’’, that are reactions at sites where etanercept was previously injected after the last injection. Etanercept-associated recall ISRs have been scarcely published. We report two patients with rheumatoid arthritis who developed recall ISRs during etanercept therapy. Biopsy specimens from ISRs demonstrated a superficial perivascular lymphocytic infiltrated with a few eosinophils. Immunohistochemical study in both cases revealed that T cells bearing a CD4+ phenotype mostly composed the inflammatory infiltrate. Our observations suggest that ISRs may be mediated by classic cellular-hypersensitivity reactions directed by CD4+ T lymphocytes.

Get access to the full text of this article

Ancillary